Introduction Immune checkpoint inhibitors (ICIs) have revolutionized treatment of multiple malignancies, nevertheless, their clinical use can be associated with adverse events (AE). ICI-induced cholangitis (ICI-C) belongs to rare AEs. Poor response to glucocorticosteroids (GCS) is observed, deaths related to ICI-C were reported. Main findings and therapeutic interventions We share four detailed cases (two males and two females) of severe ICI-C (severity assessed based on DILIN criteria). All patients were jaundiced (bilirubin >90 µmol/L), one had cholestatic liver injury, two had mixed liver injury and one had a rather hepatocellular liver injury based on R factor in DILI. Three were treated with programmed cell death protein (anti-PD1) or ligand 1 antibodies, one with anti-PD1 and cytotoxic T-lymphocyte-associated protein-4 antibodies. Onset of liver injury was observed during treatment (2), three weeks after last infusion (1) and four months after last treatment (1). Laboratory tests excluded infections, malignant infiltration and autoimmune profile was typically negative. Another drug induced injury was excluded. MRCP and EUS were used as imaging methods of choice. A liver biopsy was organized due to absent response to corticosteroids and second line immunosupressive medication, as cholangitis was suspected. Histology was confirmatory for ICI-C in all cases. Predominant infiltration by CD8 positive lymphocytes was shown. Treatment with tocilizumab, anti-IL-6 receptor antibody, and ursodeoxycholic acid were used in three cases. Outcomes Three patients with ICI-C confirmed histologically received tocilizumab and ursodeoxycholic acid with an excellent effect. Decrease in bilirubin was observed within 72 hours. Significant improvement/normalization of liver enzymes followed. No side effects of tocilizumab were reported. Patient who did not receive tocilizumab (maximum bilirubin 349 µmol/L, encephalopathy; cholestatic liver injury – R factor 0.8) died. Conclusion We advocate for urgent work-up including early liver biopsy the more that immune mediated liver injury from checkpoint inhibitors can cause different laboratory pictures including mixed ones as well as hepatocellular injury (if assessed by DILIN) and still ICI-C can be confirmed on histology. Treatment with tocilizumab, in combination with ursodeoxycholic acid, can be considered in severe cases of ICI-C.
No takes yet. Share an insight, caveat, or question.
Kohoutová et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: